Hail, Missoula
- When
- May 13, 4:00 PM MST
- Where
- Missoula County, 0.07 mi S of Carlton
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.699, -114.100
Tree branches 2 inches in diameter broken off trees and branches stripped of leaves.
A strong upper level wave moved into Washington State providing the necessary ingredients for a southwest flow severe thunderstorm event to setup. Very strong wind shear combined with meager instability and dew points in the 50s across north-central Idaho allowed for storms to develop in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A strong upper level wave moved into Washington State providing the necessary ingredients for a southwest flow severe thunderstorm event to setup. Very strong wind shear combined with meager instability and dew points in the 50s across north-central Idaho allowed for storms to develop in the afternoon. A few of these storms developed into supercells, one of which brought large hail and gusty winds to the Bitterroot Valley. A very strong cold front moved across Idaho into Western Montana by the evening hours providing gusty winds between 40 and 56 mph which brought down a few trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 13, 1:47 PM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Mon May 13 2013
.DISCUSSION...A very unstable atmosphere has developed over north
central Idaho and western Montana this afternoon. The unique
nature of this situation is very strong winds aloft, creating a
profile which should support scattered thunderstorms and isolated
severe thunderstorms through early this evening. The storms should
support brief heavy rain, lightning, and small hail. However, the
main weather impact should be strong winds and possibly damaging
winds with a few of the storms. The corridor that may see the
strongest storms will be from roughly Grangeville to Orofino east
northeastward across the northern Bitterroot, Missoula valley,
Mission valley, and Seeley Lake/Bob Marshall Wilderness. The
precise location of the strongest storms will be conveyed through
special statements and Twitter, with any severe storms headlined
with a "severe thunderstorm warning". So...keep a watch through
your favorite news source or Twitter for latest storm locations. National
Weather Service Twitter is located at twitter.com/NWSMissoula.
With the passage of the cold front early this evening...moderate
to strong westerly winds should occur from the Clearwaters
eastward across western Montana and Lemhi County. The strongest of
these cold frontal associated winds should be from Lemhi County northward
across western Montana to Butte, Deerlodge, Anaconda, Hamilton,
and Missoula. Wind gusts 40 to 50 mph are possible.
In addition to the storms described above, very warm temperatures
have produced high stream/creek flows in many areas. The passage
of the cold front this evening will support widespread showers
across northwest Montana and northern Idaho, mainly from Orofino
northward and Missoula northward this evening and tonight. Up to
0.50 inches of precipitation may occur in the higher terrain from
the Mission Mountains to Glacier Park. However, most valleys
should see less than 0.25 inches of precipitation, except with
isolated stronger thunderstorms. These showers, combined with
another warm day today, should produce additional stream and river
rises into Tuesday. Please see our website...weather.gov/Missoula
for more information about current flood warnings and streams of
interest because of rising water and high stream flows.
A drier and cooler westerly flow is expected Tuesday.
Temperatures should again slowly warm Wednesday as the air mass
warms slowly under a more southwest flow aloft.
The atmosphere is again expected to moisten and become unstable
Thursday into Saturday as a series of weather disturbances move
across north central Idaho and western Montana.
&&
.AVIATION...A very unstable atmosphere and strong winds aloft will
create an environment for scattered thunderstorms and possibly a
few severe thunderstorms from north central Idaho (Orofino) across
west central Montana into early this evening. KMSO appears to be
the site that could be impacted by the stronger storms. In
addition, a rather strong cold front will move across northern
Idaho and western Montana this evening. This front will deliver
strong west winds to most areas. Widespread showers should develop
across northern Idaho and western Montana through this evening
with local mountain obscuration.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY until 9 PM MDT this evening Butte/Blackfoot Region.
LAKE WIND ADVISORY until 9 PM MDT this evening Flathead/Mission
Valleys.
ID...WIND ADVISORY until 9 PM MDT this evening Eastern Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 453 AM MDT MON MAY 13 2013 IDZ005>008-132300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 353 AM PDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO TODAY. THUNDERSTORMS AHEAD OF AND ALONG A COLD FRONT WILL BRING AN INCREASED THREAT FOR LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN AREAS NEAR RECENT WILDFIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ004>007-043-132300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ003-132300- FLATHEAD/MISSION VALLEYS- 453 AM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA TODAY. SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 39 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Tree branches 2 inches in diameter broken off trees and branches stripped of leaves.
Power lines were reported down across Mullan Rd. Large tree branches were reported down at the Missoula Country Club golf course. Large trees were also reported down in the university district and along Daly Avenue.
The Agrimet station in Creston reported wind gusts over 50 mph for a 15 minute period and a temperature drop from 72 to 56 degrees as a strong cold front moved through. There were multiple reports of fallen trees including a Ponderosa Pine with a diameter of 40 inches. Power outages were reported in the Evergreen area due to downed power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447696, 447692, 439989.